Latest stream of conscience
blog
Search Resources

Anti-Epilepsy Drugs Pose Health Risks to Some Patients, Many Doctors Unaware

September 18, 2013

A study published on August 14 by Johns Hopkins Medicine (in the journal Epilepsy and Behavior) suggests that American neurologists’ pharmaceutical knowledge may be lacking. A press release reads, “A study by Johns Hopkins researchers shows that a fifth of U.S. neurologists appear unaware of serious drug risks associated with various anti-epilepsy drugs, potentially jeopardizing the health of patients who could be just as effectively treated with safer alternative medications.” The medications in question are Tegretol (generic name carbamazepine) and Depakote (generic name divalproex), which are often prescribed to treat bipolar disorder, migraine headaches, and epilepsy.

This is indicative of yet another failure of the United States Food and Drug Administration (FDA), an organization whose post-market oversight system is sorely lacking (see our recent article “New Research Suggests Failure of FDA Post-Market Oversight System”), but this reveals a new angle on the FDA’s inadequacy. In cases we have discussed in the past, the organization has failed to keep the public abreast of the dangers lurking in medicine cabinets. This example, on the other hand, shows us the dangers of the FDA–after it has approved the drugs for manufacture and distribution–not keeping medical professionals notified of the dangers of drugs they are prescribing to their patients.

The study’s leader claims, “[I]mportant information appears to be slipping through the cracks. We need a more systematic and comprehensive method to provide doctors with updated safety warnings in a format that guarantees they will see and digest what they need to protect patients.” The study surveyed over 500 neurologists in spring and summer 2012, and one in five of them knew none of the risks associated with these medications, specifically their link to increased suicidal thoughts, high risk of birth defects and other cognitive impairments in babies born to pregnant women taking these drugs, and many reported hypersensitivity reactions in patients of Asian descent (eighteen of the doctors interviewed added that in the five-month span covered by the study, Asian patients developed reactions like severe rashes, blisters, and skin shredding).

These warnings have been well-known to the FDA since at least 2007, but it continues to fail in communicating the findings of various recent studies to the professionals prescribing Depakote and Tegretol to patients. Reportedly, fewer than half of the neurologists surveyed knew that there are additional risks associated with pregnant women taking these drugs, which is startling, considering they have been linked to many problems including neural tube defects, autism, spina bifida, cleft palate, atrial septal defect (a hole in the heart), anencephaly, and encephaloceles.

A study in March of this year in The Lancet Neurology (and covered by this blog in the article “Study Finds’ Babies’ Exposure to Depakote May Lead to Higher Risks of Autism and Neural Tube Defect”) suggests that the greater the amount of Depakote in an expectant mother’s system, the higher her risk of giving birth to a child with poorer-than-normal memory, verbal, and non-verbal abilities. As for neural tube disorders, the risk for newborns is typically 1 in 1,500, but in the presence of Depakote or other valproates, the risk rises to 1 in 20!

Researchers involved in the study blame a lack of centralized system for notifying doctors: some learn of new developments in emails from the FDA, some from medical journals, some from seminars and classes, and others from neurology societies and their publications.

 

Topic List
    1. More...